Alert archive / Wisconsin / River Flood Watches in 2016

River Flood Watch 3, NWS Milwaukee, WI

September 20, 2016Sauk County, Wisconsin

NWS Milwaukee, WI issued this river flood watch at Sep 20, 2016, 9:16 PM CDT for Sauk County, Wisconsin. It took effect at Sep 23, 2016, 2:42 PM CDT. It was in force for 58 hr.

The area

The counties it named.

The facts

Issued
Sep 20, 2016, 9:16 PM CDT (02:16 UTC)
In effect from
Sep 23, 2016, 2:42 PM CDT
Expired
Sep 26, 2016, 1:00 AM CDT
In force
58 hr
Issued by
NWS Milwaukee, WI
Area
Storm-based polygon
Flood severity
None

County Sauk County, WI

The radar

The La Crosse radar (KARX), 109 km from the middle of the area, began a volume at 02:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Baraboo River at Rock Springs (RSPW3).

Action stage
13.5 ft
Minor stage
18.5 ft
Moderate stage
21 ft
Major stage
23 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this river flood watch went out at Sep 20, 8:45 PM CDT, 31 minutes earlier.

Area forecast discussion, Sep 20, 8:45 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
845 PM CDT TUE SEP 20 2016

.UPDATE...A few storms firing to the north along tightening
baroclinic zone and increasing low level frontogenesis. A few of
these may brush far north later this evening. Still expect main
show to occur from 07z-12z tonight as increasing low level jet
pivots eastward into the tri-state area and weakens slightly.
Expect convection to begin firing in the next 1-3 hours upstream
over southern MN where low level moisture convergence increasing.
Pivoting low level jet and strong surge of low level theta-e
advection and moisture should carry the convection into central
and srn wi later tonight. Will continue high chance to categorical
pops across CWA from east to west. Expect initial surge of late
night convection to progress southeast but redevelopment farther
west and slowing of Corfidi Vectors may result in some heavy
rainfall in the west late. Wl need to see what happens with the
first round of convection before considering posting Flash Flood
Watch.

&&

.AVIATION/06Z TAFS/...Still expect scattered to numerous
thunderstorms to affect southern WI and taf sites later tonight
into Wednesday morning. Cigs expected to briefly drop to around 1k
feet in some spots later tonight.

&&

.MARINE...Mariners will need to keep an eye on scattered
thunderstorms expected to affect the near shore waters later
tonight into Wednesday morning. Gusty winds and small hail may
accompany a stronger storm. Otherwise, mostly southeast winds are
expected the next several days, with variable winds around
tstorms.

&&

.PREV DISCUSSION... /Issued 332 PM CDT TUE SEP 20 2016/

SHORT TERM...

TONIGHT - Confidence...Medium

Influence of surface high to persist into the evening hours. Then
attention will focus to MCS potential later in the night, especially
after 06z. The meso scale models are coming into a little better
agreement on MCS reaching our northwest CWA 06-09z and then into the
southeast CWA roughly 09-12z. The LLJ will be leaning into the area
and there is an appreciable amount of moisture advection progged.
So the idea that this MCS may sustain itself throughout southern
WI, has plausibility. The greatest severe potential appears to be
in our northwest late where HRRR has proggd elevated CAPE values
over 2k j/kg. So the eastward nudging of the Slight Risk outline
into our northwest CWA makes sense.

WEDNESDAY - Confidence...Medium

Initial MCS or remnants of expected to exit the southeast corner of
the CWA early in the morning. Meso progs already lighting up the
area back to the west vcnty Miss Rvr Vly associated with sustained
LLJ impinging on that area. 850 baroclinic ribbon progged to be
situated close enough to CWA to keep some chances going all day.
Seeing indications of upper divergence aiding the vertical motion
field. Primary west/east jet stream is pretty far north though so
not a classic signature. With 925 temps into the lower 20s celsius
any breaks will allow temps to reach the 80s, but cloud cover/precip
trends will certainly have a say on temp trends.

Wednesday night through Friday...Forecast confidence medium.

Scattered tstorms will likely be ongoing over central WI Wed
afternoon and evening due to persistent thetae advection. MLCAPEs
may build to 2000 J/KG by late Wed afternoon in the warm sector
over srn WI. A vorticity maximum will be moving across central WI
at the time with a more organized shortwave trough approaching
from the west for late night. Overall expect convection to grow
upscale to a MCS...possibly severe...and shift sewd into the nrn
CWA. Very high PWs of 1.5-1.75 inches and a relatively slow
moving MCS, will make heavy rainfall the biggest concern. Issued
a Hydrologic Outlook to address this mainly north of Madison and
Milwaukee.

For Thu and Thu night, the llj will maintain persistent moisture
transport into central WI while a couple vorticity maximums move
through the area. Thus showers and tstorms will remain likely
across the nrn CWA with lesser chances toward the IL border. By
Fri the precipitation coverage will be shrinking as the llj
weakens and the front moves into nrn IL as a cold front.
Relatively warm and humid conditions will continue with some
cooling on Fri or Fri night.

LONG TERM...Saturday through Tuesday...Forecast confidence
medium.

The sharp upper trough over the wrn USA will lift newd over the
weekend and will eventually lift newd into Manitoba and Ontario
Canada along with its surface low. Thus high amplitude ridging
will move over the wrn Great Lakes for Sat-Sun with a weak cold
frontal passage forecast anytime from Sun night into Mon night.
Only small chances of showers and tstorms are forecast for the
weekend with better chances with the fropa.

AVIATION/00Z TAFS/...Expecting VFR conditions well
into this evening as lingering surface ridging dominates. Concern
later tonight into Wednesday morning will be MCS potential riding in
here from MN/IA. LLJ leans in here later with a decent slug of 850
moist advection proggd. At the moment the 20.12 HRRR is the most
aggressive solution spreading remnants of MCS all the way through
CWA by 12z Wednesday. Other models have trended towards the HRRR
idea. All in all will trend conditions to be VFR for most of the
period however an MVFR/borderline IFR cig scenario may unfold in the
wake of any departed MCS. Will keep fog at bay with increasing cloud
cover and higher wind speeds evolving off the deck.

MARINE...Winds and waves will remain below small craft advisory
levels through the week.

&&

.MKX Watches/Warnings/Advisories...
WI...None.
LM...None.
&&

UPDATE...MBK
TONIGHT/Wednesday AND AVIATION/MARINE...Collar
Wednesday NIGHT THROUGH Tuesday...Gehring
Hazardous weather outlook, Sep 20, 3:47 PM CDT, 5 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
347 PM CDT TUE SEP 20 2016

WIZ046-047-051-052-056>060-062>072-212100-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
347 PM CDT TUE SEP 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY LATE TONIGHT OVER MUCH OF SOUTHERN
WISCONSIN AS A WARM FRONT APPROACHES THE AREA. THERE IS A
SLIGHT RISK OF SEVERE THUNDERSTORMS WELL NORTHWEST OF MADISON
WITH A MARGINAL RISK OF SEVERE THUNDERSTORMS ELSEWHERE OVER
SOUTHERN WISCONSIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THUNDERSTORMS WILL BE LIKELY AT TIMES...MAINLY NORTH OF MADISON
AND MILWAUKEE...FOR WEDNESDAY THROUGH THURSDAY NIGHT DUE TO A
FRONT STALLING OVER THE AREA. HEAVY RAINFALL IS POSSIBLE MAINLY
NORTH AND NORTHWEST OF MADISON. THERE IS ALSO A MARGINAL RISK OF
SEVERE THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT.

SMALLER CHANCES OF THUNDERSTORMS ARE FORECAST FOR THE WEEKEND AND
EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT THROUGH WEDNESDAY
NIGHT.

LMZ643>646-212100-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
347 PM CDT TUE SEP 20 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY

THERE ARE CHANCES FOR THUNDERSTORMS AT TIMES FROM WEDNESDAY
THROUGH MONDAY DUE TO FRONTAL BOUNDARIES AFFECTING THE AREA.
THUNDERSTORMS WILL BE MOST PREVALENT NORTH OF PORT WASHINGTON
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT AND MAY BE STRONG AT TIMES.

WWW.WEATHER.GOV/MKX
MG

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 9:16 PM CDTRiver Flood WatchMKXColumbia, Sauk6 days
Sep 21, 2:53 AM CDTFlash Flood WatchMKXColumbia, Dane, Dodge, Fond du Lac, Green Lake, Iowa and 3 more48 hr
Sep 21, 3:10 AM CDTSpecial Weather StatementMKXSauk50 min
Sep 21, 3:18 AM CDTSpecial Weather StatementMKXGreen Lake, Marquette57 min
Sep 21, 3:56 AM CDTSpecial Weather StatementMKXColumbia, Dodge64 min
Sep 21, 4:47 AM CDTSpecial Weather StatementMKXDane, Jefferson, Rock43 min
Sep 21, 4:48 AM CDTSpecial Weather StatementMKXDane, Jefferson, Rock42 min
Sep 21, 4:50 AM CDTSpecial Weather StatementMKXFond du Lac, Sheboygan40 min
Sep 21, 4:53 AM CDTSpecial Marine WarningMKX97 min
Sep 21, 5:05 AM CDTSpecial Weather StatementMKXMilwaukee, Ozaukee, Washington, Waukesha40 min
Sep 21, 5:20 AM CDTSpecial Marine WarningMKX85 min
Sep 21, 5:36 AM CDTSpecial Weather StatementMKXKenosha, Racine, Walworth54 min
Sep 21, 8:29 AM CDTSpecial Weather StatementMKXLafayette46 min
Sep 21, 10:02 AM CDTSpecial Weather StatementMKXIowa28 min
Sep 21, 11:29 AM CDTAreal Flood AdvisoryMKXIowa2 hr
Sep 21, 12:06 PM CDTAreal Flood AdvisoryMKXSauk114 min
Sep 21, 12:32 PM CDTSpecial Weather StatementMKXSauk43 min
Sep 21, 2:55 PM CDTSpecial Weather StatementMKXColumbia35 min
Sep 21, 4:00 PM CDTSpecial Weather StatementMKXDane30 min
Sep 21, 4:26 PM CDTAreal Flood AdvisoryMKXDane2 hr
Sep 21, 5:08 PM CDTSpecial Weather StatementMKXJefferson52 min
Sep 21, 5:45 PM CDTAreal Flood AdvisoryMKXColumbia, Sauk2 hr
Sep 21, 6:40 PM CDTSpecial Weather StatementMKXColumbia50 min

Nearby

River Flood Watches in Wisconsin, 2016Every river flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.